Alert archive / Wyoming / High Wind Watches in 2019

High Wind Watch 17, NWS Cheyenne, WY

March 7, 2019Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Mar 7, 2019, 2:22 PM MST for Albany County, Laramie County, Wyoming. It took effect at Mar 8, 2019, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 2:22 PM MST (21:22 UTC)
In effect from
Mar 8, 2019, 11:00 PM MST
Expired
Mar 8, 2019, 2:10 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Mar 7, 10:22 AM MST, 4 hours earlier.

Area forecast discussion, Mar 7, 10:22 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1022 AM MST Thu Mar 7 2019

...WINTER STORM WARNINGS CONTINUE FOR THE SIERRA MADRE AND SNOWY
RANGES TILL 11 AM TODAY...

.UPDATE...
Issued at 443 AM MST Thu Mar 7 2019

With snow ending across the NE Panhandle and WY High Plains, went
ahead in canceling the winter weather headlines across this
region. The Winter Storm Warnings for the Sierra Madre and Snowy
Ranges are still in effect until 11 AM this morning.

&&

.SHORT TERM...(Today and Friday)
Issued at 411 AM MST Thu Mar 7 2019

Diminishing light snow showers and lingering areas of
fog/freezing fog will continue through much of the remainder of
the morning. Much of the snow accumulating bands have departed our
region into central and eastern Nebraska along with areas across
western South Dakota. Will likely let the current winter weather
headlines to run their course and expire at their respective times
considering the lingering travel impacts due to slick roadways and
limited visibilities.

Models are still depicting some potential for light snow showers
in the western portion of the forecast due to availability of
low-level moisture coupled with low amounts of instability.
Otherwise with upper level riding building into the region,
conditions will turn dry and temperatures remaining near seasonal
averages. Areas of blowing snow that may impact travel will
generally be isolated to the southern portion of Carbon County in
the Snowy and Sierra Madre Ranges extending up towards the
Interstate 80 corridor. Strong gap winds from Elk Mountain to
Arlington certainly possible. Wind gusts generally west of the
Laramie Range gusting into the 30 to upper 40 mph range.

Our next weather system will impact the region mainly Friday
afternoon through Saturday. The EURO and the GFS have trended the
center of the low into the southeast corner of CO. Implications
that have shifted some of the heavier snow totals out of our
region. The Sierra Madre and Snowy Ranges could again see up to
another fresh foot of snow. Otherwise looking at two to four
inches of new accumulation along the SD border mainly from Lusk
to Chadron. Most locations should see at least some accumulating
snow but looking at generally under an inch.

Temperatures will generally be cooler and near to above freezing
across the northern NE Panhandle with upper 30s and low 40s near
and along the Laramie Range and southwest NE Panhandle.

.LONG TERM...(Saturday through Wednesday)
Issued at 411 AM MST Thu Mar 7 2019

Saturday will see the continuation of the low pressure system and
snowfall ending during the late morning hours. Concern this period
along with the snow will be for increased strong, gusty winds
across the region. Models are in strong agreement in these winds
across much of the high plains in both states and the wind prone
along Interstate 80. With fresh snowfall and wind gusts in excess
of 35 mph, certainly not out of the question to start thinking of
blowing/drifting snow coupled with slick roadways and limited
visibility impacting the area.

A quiet turnaround with the system passing eastward on Sunday
through Tuesday with upper level riding building in albeit
short-lived. This ridge will quickly move off for our next system
to build off the Rockies. Uncertainty still remains on the track
the system will take as it exits the Rockies. The GFS being quite
bullish in tracking the system through NE meaning greater chance
for precipitation and accumulation while the EURO keeps the center
low south in OK leaving us mainly dry with potential for some
gusty winds. Will have to keep monitoring the later model
solutions to determine the ideal track this system will make and
if any weather impacts for the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)

VFR expected over the southeast Wyoming terminals through the period
though a few snow showers may affect KRWL this afternoon. LIFR cigs
and vsbys with fog expected to improve slowly over the Neb Panhandle
this afternoon but may return later tonight over that area.

&&

.FIRE WEATHER...
Issued at 411 AM MST Thu Mar 7 2019

With cool temperatures, recent snowfall and precipitation
potential over the next several days, do not anticipate any fire
weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST this morning for WYZ112-114.

NE...None.
&&

UPDATE...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...RE
FIRE WEATHER...WM
Hazardous weather outlook, Mar 7, 11:34 AM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1134 AM MST Thu Mar 7 2019

NEZ002-003-019>021-054-055-095-096-WYZ118-119-081845-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Central Laramie County-
East Laramie County-
1134 AM MST Thu Mar 7 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy fog will continue for the next few hours before burning
off early this afternoon. Expect limited visibility and slick
roads.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of gusty winds and additional accumulation of snow
possible Friday night into Saturday and again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ101>111-113-115>117-081845-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
1134 AM MST Thu Mar 7 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Roads may still be slick and/or snow-covered due to recent
snowfall. While not strong, breezy winds will produce areas of
blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of gusty winds and additional accumulation of snow
possible Friday night into Saturday and again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ112-114-081845-
Sierra Madre Range-Snowy Range-
1134 AM MST Thu Mar 7 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Occasional snow showers will continue this afternoon with another
one to two inches possible. Breezy winds will cause areas of
blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of gusty winds and additional accumulation of snow
possible Friday night into Saturday and again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

In the hours before

Local storm report, Mar 7, 8:42 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             HARRISON                42.69N 103.88W
03/07/2019  M4.2 INCH        SIOUX              NE   CO-OP OBSERVER

            SNOW DEPTH 5 INCHES.

&&
Local storm report, Mar 7, 8:45 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
845 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             W GERING                41.83N 103.67W
03/07/2019  M7.5 INCH        SCOTTS BLUFF       NE   TRAINED SPOTTER

            STORM TOTAL.

0700 AM     SNOW             9 NE HARRISON           42.78N 103.76W
03/07/2019  M4.0 INCH        SIOUX              NE   CO-OP OBSERVER

            SNOW DEPTH 7 INCHES.

0700 AM     SNOW             4 SE BUFORD             41.07N 105.25W
03/07/2019  M1.2 INCH        LARAMIE            WY   CO-OP OBSERVER

0700 AM     SNOW             12 WNW HARRISBURG       41.62N 103.95W
03/07/2019  M4.2 INCH        BANNER             NE   CO-OP OBSERVER

            SNOW DEPTH 5 INCHES.

0700 AM     SNOW             25 NE LUSK              43.02N 104.10W
03/07/2019  M2.0 INCH        NIOBRARA           WY   CO-OP OBSERVER

0700 AM     SNOW             8 N LODGEPOLE           41.26N 102.64W
03/07/2019  M2.4 INCH        CHEYENNE           NE   CO-OP OBSERVER

            SNOW DEPTH 7 INCHES.

0700 AM     SNOW             29 N TORRINGTON         42.49N 104.18W
03/07/2019  M7.4 INCH        GOSHEN             WY   CO-OP OBSERVER

            SNOW DEPTH 9 INCHES.

0700 AM     SNOW             SHIRLEY BASIN           42.35N 106.21W
03/07/2019  M2.5 INCH        CARBON             WY   CO-OP OBSERVER

            SNOW DEPTH 11 INCHES.

0700 AM     SNOW             1 E SCOTTSBLUFF         41.87N 103.64W
03/07/2019  M4.8 INCH        SCOTTS BLUFF       NE   CO-OP OBSERVER

            SNOW DEPTH 5 INCHES.

&&
Local storm report, Mar 7, 10:06 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             11 NNE LANCE CREEK      43.17N 104.56W
03/07/2019  M4.5 INCH        NIOBRARA           WY   CO-OP OBSERVER

            SNOW DEPTH 5 INCHES.

&&
Local storm report, Mar 7, 10:42 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             LODGEPOLE               41.15N 102.64W
03/07/2019  M3.0 INCH        CHEYENNE           NE   CO-OP OBSERVER

            SNOW DEPTH 6 INCHES.

&&
Special weather statement, Mar 7, 12:40 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MST Thu Mar 7 2019

WYZ110-072245-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1240 PM MST Thu Mar 7 2019

Gusty west to southwest winds of 45 to 55 MPH will occur this
afternoon across much of the North Snowy Range Foothills. This
includes Interstate 80 between Laramie and Rawlins. Sudden
crosswinds will be hazardous for light weight and high profile
vehicles, including camping and travel trailers. Please use
caution if traveling through these areas.
Local storm report, Mar 7, 1:36 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 NE GLENDO             42.57N 104.94W
03/07/2019  M3.5 INCH        PLATTE             WY   CO-OP OBSERVER

            SNOW DEPTH 4 INCHES.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:33 PM MSTWinter Storm WarningCYSAlbany, Carbon44 hr
Mar 7, 2:33 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Platte44 hr

Nearby

High Wind Watches in Wyoming, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.